University of Pennsylvania School of Medicine researchers warn that health problems associated with high calcium levels are on the rise.
The rise in such problems since the early 1990s is largely due to increasing use of OTC vitamin D and calcium supplements, Dr Ami Patel and Dr Stanley Goldfarb said.
They suggest that, because calcium supplementation is now the principal cause of such problems, the syndrome should be renamed. It should, they argue, be referred to as calcium-alkali syndrome, rather than milk-alkali syndrome, as it has been traditionally termed.
Limiting calcium intake to 1.2g to 1.5g a day is the obvious preventive strategy against calcium-alkali syndrome, Dr Goldfarb believes.
'Calcium supplements taken in the recommended amounts are not only safe but are quite beneficial,' he said. 'Taken to excess is the problem.'
However, he added, even at recommended dosages, careful monitoring of any medication is wise. Annual measures of blood calcium levels may be needed in patients taking calcium supplements, he said.
Postmenopausal women, pregnant women and patients with bulimia are among those at highest risks of developing the calcium-alkali syndrome.
Staffordshire GP Dr Kevan Thorley, who has an interest in maternity care, said the report should raise concerns about the potential overuse of vitamin D and calcium supplementation as a result of publicity relating to osteoporosis.
He said a case study had reported on a 40-year-old pregnant UK woman admitted to hospital as a result of excessive calcium intake during pregnancy.
'In general practice, we should be aware that our patients use OTC vitamin and mineral supplements and should discuss such use with vulnerable groups, such as pregnant mothers.'